Texas, 2012

Flash Flooding in Texas, May 10, 2012

May 10, 2012 · NWS MAF · 7 events in 5 counties and zones

An upper level low moved into West Texas from Mexico. This low provided strong lift with cold air aloft and plenty of moisture contributing to heavy convective rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low moved into West Texas from Mexico. This low provided strong lift with cold air aloft and plenty of moisture contributing to heavy convective rainfall. Since the upper low was slow to move out of the area, areas across West Texas received a lot of rain in a short amount of time which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 5:35 AM CST, 55 minutes earlier.

Area forecast discussion, May 10, 5:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 AM CDT THU MAY 10 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS SEEN ACROSS THE AREA THIS
MORNING AND SHOULD CONTINUE INTO THIS AFTERNOON. THE MAIN THREAT
FROM THE THUNDERSTORMS WILL BE VARIABLE WIND DIRECTIONS AND HEAVY
RAIN WITH CIGS OCCASIONALLY DROPPING AS LOW AS BKN007. CONVECTION
WILL SLOWLY TAPER OFF THIS AFTERNOON WITH VFR CONDITIONS AND NO
SIG WX EXPECTED AFTER 00Z AT THE TAF SITES. SOME LINGERING STORMS
MAY AFFECT MAF BUT CHANCES ARE TOO LOW TO PUT IN TAFS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...UPTON...
     WARD...WINKLER.

&&

10
Hazardous weather outlook, May 10, 3:23 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 AM CDT THU MAY 10 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
423 AM CDT THU MAY 10 2012 /323 AM MDT THU MAY 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT ACROSS THE AREA. STORMS MAY TRAIN OVER CERTAIN AREAS
LEADING TO EXCESSIVE RAINFALL AMOUNTS AND FLASH FLOODING...
THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS FOR
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MAINLY EAST OF THE
PERMIAN BASIN CONTINUING INTO FRIDAY. FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN WILL BE THE PRIMARY THREATS. THUNDERSTORM CHANCES
RETURN EARLY NEXT WEEK AS ANOTHER UPPER DISTURBANCE MOVES ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Howard

When
May 10, 6:30 AM CST to 7:45 AM CST
Where
Howard County, 0.98 mi ENE of Big Spring to 0.64 mi ENE of Big Spring
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.257, -101.456

A thunderstorm with heavy rain moved over Howard County and produced flash flooding in Big Spring. East Sixth Street in Big Spring was under about three feet of water in some places. No reports of damage were received, so the damage estimate is assumed to be zero.

Flash Flood, Pecos

When
May 10, 6:55 AM CST to 7:55 AM CST
Where
Pecos County, 1.07 mi W of Iraan to 1.2 mi W of Iraan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.919, -101.898

A thunderstorm with heavy rain moved over Pecos County and produced flash flooding in Iraan. One and a half feet of running water was reported at Tenth and Eleventh Streets in Iraan. No reports of damage were received, so the damage cost will be estimated at zero.

Flash Flood, Ector

When
May 10, 7:17 AM CST to 8:17 AM CST
Where
Ector County, 6.43 mi ENE of Odessa to 6.26 mi ESE of Odessa Ector Co Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.892, -102.272

A thunderstorm that produced heavy rain moved over Ector County and produced flash flooding on the east side of Odessa. Two feet of moving water was reported along Highway 80 and Country Club Road in Odessa. The cost of damage is estimated at zero dollars since no damage was reported.

Flash Flood, Midland

When
May 10, 7:32 AM CST to 8:40 AM CST
Where
Midland County, 1.4 mi WNW of Midland to 1.45 mi WNW of Midland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.005, -102.103

A thunderstorm with heavy rain moved over Midland County and produced flash flooding in Midland. A woman was reported to be trapped in her car on the corner of Princeton and Garfield Streets in Midland. The cost of damage took into account the cost of the flooded car.

Flash Flood, Midland

When
May 10, 7:37 AM CST to 8:40 AM CST
Where
Midland County, 1.45 mi NNE of Midland to 1.54 mi NNE of Midland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.020, -102.073

A thunderstorm with heavy rain moved over Midland County and produced flash flooding in Midland. There was flash flooding reported at Scharbauer and Lamesa Road in Midland. The damage cost is assumed to be zero since no damage was reported.

Flash Flood, Midland

When
May 10, 9:36 AM CST to 10:40 AM CST
Where
Midland County, 4.28 mi WNW of Midland to 4.43 mi WNW of Midland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.027, -102.146

A thunderstorm with heavy rain moved over Midland County and produced flash flooding in Midland. Fast moving water was reported on Midland Drive and Frontage Road in Midland, and the road was blocked off for an unknown period of time. No reports of damage were given, so the damage cost is assumed to be zero dollars.

Flash Flood, Scurry

When
May 10, 4:14 PM CST to 5:14 PM CST
Where
Scurry County, 0.89 mi N of Winston to 0.22 mi NW of Snyder
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.713, -100.921

A thunderstorm with heavy rain moved over Scurry County and produced flash flooding in Snyder. A few intersections in Snyder were closed due to flooding. The damage cost is assumed to be zero since no damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380992, 380993, 381279, 381288, 381290, 381298, 381325.